Ask a doctor

Necrosis, is This Possible in the Tear Trough Area?

It has been 7 hours after the restylane injections and i have developed swelling and bruises under both eyes. What worries me is during the injection of the filler I have developed a hematoma under one eye which quickly spread half the size of a penny. And now it seems like there is an area of blanching. I am freaking out right now and I am extremely worried that this is an impending necrosis. Please advice!

Doctor Answers (5)

Is it possible to have necrosis in the tear trough?

+2

It is possible to develop a hematoma following Restylane injections.  Necrosis is typically caused by a lack of blood flow to a given area, and is very rarely caused by filler injections to the tear trough.

 

In general, if there is necrosis present, you may experience:

1) Severe burning and pain
2) Skin turning black in the affected area

If you are concerned that you are experiencing necrosis, I would go to the ER or find the doctor on call ASAP and see a professional.

 

The typical side effects of Restylane may include:

1) Minor bruising and swelling
2) Infection
3) Hematoma
4) Redness
5) Irregularities due to poor technique

Thanks, and I hope this helps!


Charlotte Facial Plastic Surgeon
5.0 out of 5 stars 24 reviews

I have one of the largest practices of under eye fillers in the country.

+2

I have not seen one example of necrosis in this area.  It is the glabellar area that experiences necrosis.  That does not mean you can't bruise and the bruise can be nasty. I advise my patents to think of these services as surgery in a syringe.  The incidence of a black eye in my practice is about 2 out of 100 treatment.  However that black eye is memorable.  I recommend that you call your injector and let them assess what is going on.  The black eye can last 3 to 4 weeks and it is embarrassing.  People think you are the victim of domestic violence and these bruises are very hard to cover up.  Hang in there and do repost and let us know how things went.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 18 reviews

Necrosis in tear trough?

+2

First, please don't freak out. Swelling and bruising are normal with any fillers, especially in the tear trough area. Second, blanching can be the result of the hematoma, or the lidocaine that was used with your filler (either in addition to the filler, or the one that comes in the Restylane). If you are this nervous and upset, I would recommend you contact the office that injected you so you can be seen and evaluated. Technically you can get necrosis anywhere, but it's less likely to occur around the eyes. Remain calm. Use ice. And do not press on or move the filler around. Even if it is necrosis it can be fixed.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 9 reviews

You might also like...

Tear trough bruising

+1

It is not uncommon to have bruising that can last up to 2 weeks (or longer) in the tear trough area, and you will be swollen for the first several days after treatment. However, I wouldn't hesitate to contact the provider/injector and have an assessment right away to help alleviate your fears of necrosis. While it's not likely, it's best to have a person trained and experienced to assess this, rather than wait and worry.

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 147 reviews

Tear Trough injection

+1

It sounds like you have a bad bruising situation, but call your doctor and go in for an evaluation asap if you are not sure.  Any good injector will see you quickly if you are worried about a side effect. 

Rebecca Baxt, MD
Paramus Dermatologist
5.0 out of 5 stars 5 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.